Wisconsin, 2017Flash Flooding and Flood in Wisconsin, July 12 to 13, 2017
July 12 to 13, 2017 · NWS ARX · 4 events in 4 counties and zones
Slow moving thunderstorms moved into southwest Wisconsin during the evening of July 11th. These storms dumped around five inches of rain over western Grant County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $72,000
- Crop damage
- $5,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms moved into southwest Wisconsin during the evening of July 11th. These storms dumped around five inches of rain over western Grant County. This heavy rain resulted in a rock slide on County Road VV and a washout of another road near Cassville. In Jackson County, a culvert was washed out from a road south of Taylor and other roads were covered by waters from small creeks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 11, 11:42 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 11, 11:42 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1242 AM CDT Wed Jul 12 2017
.SHORT TERM...(This evening through Thursday night)
Issued at 213 PM CDT Tue Jul 11 2017
Early this afternoon, a warm front extended from northwest Iowa
into east-central Iowa and northern Illinois. This front has been
making some slow northward progress and just how much more it will
make will have a big impact on where the heavy rain falls tonight.
Water vapor satellite shows a weak short wave trough moving across
the Missouri River Valley. A line of showers and isolated storms
has develop ahead of this wave and north of the warm front across
northern Iowa. None of the hi-res meso-scale models are handling
this activity very well as they are all underdone or do not even
indicate this activity. The 11.16Z HRRR is probably the closest to
reality but it shows this dying off rapidly this afternoon which
seems to contradict radar data which suggests it is in a steady
state. If this activity continues through the afternoon, it should
serve to delay the northward movement of the front so that by
tonight it could end up right across the forecast area. The 11.12Z
models all continue another short wave trough coming out of the
Dakotas and across Minnesota into northern Wisconsin tonight. This
wave does look to come close enough to produce weak pv advection
in the 500-300 mb layer. This forcing will be enhanced by the low
level forcing with 5 to 10 ubar/s of up glide expected on the 310K
isentropic surface. The low level moisture transport will increase
this evening and be focused right on the front. This is expected
to be more than sufficient forcing to generate another round of
showers and storms. See the hydro section below for more details
on the heavy rain threat. This convection should form rather
quickly late this evening and then blossom into a complex that
moves east across the area overnight. Some threat for damaging
winds and large hail, especially during the evening hours. Ample
amounts of ML CAPE, up to 3000 J/Kg will be present with 30 to
maybe 40 knots of 0-3 km shear. The large hail threat may become
more limited into the late evening and overnight as the heavy rain
threat becomes more of an issue.
The rain should end early Wednesday morning as the complex moves
off to the east. This could leave most of the area dry for a good
share of the day, but this is an area where the models have
changed their solutions recently. The main upper level trough
hangs back to the northwest of the area as it forms into an upper
level low across southern Manitoba and Ontario. There are now
indications that this will help draw another short wave trough out
of the central Rockies and move it across the region Wednesday
night. This wave looks to ride along the front, which the models
do not push all the far south with the complex of storms tonight.
The 11.12Z GFS and ECMWF are the most similar taking the front
down to the Iowa/Missouri border while the 11.12Z NAM only pushes
it to about Interstate 80. The moisture transport will be focused
on the front again Wednesday night, but it does not look to be as
strong as tonight, and will help form another complex of storms
along and north of the front. With the farther north solution, the
NAM would bring the potential for another round of heavy rains
across the southern parts of the area while the GFS and ECMWF keep
it south of the forecast area. For now, will go with the more
southern solutions but the position of the front will have to be
closely monitored Wednesday.
.LONG TERM...(Friday through Tuesday)
Issued at 213 PM CDT Tue Jul 11 2017
Much of this period looks to be dry as the upper level ridge
builds over the western United States. The Upper Midwest looks to
be on the edge of the westerlies as they top the ridge axis with
some suggestion by the models that a short wave trough could move
across the Great Lakes over the weekend. Based on this, plan to
include some small rain chances across the northeast Saturday
afternoon and night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1242 AM CDT Wed Jul 12 2017
With the exception of a brief period of showers/storms at KLSE as
of the 06Z TAF issuance, all convective activity remained south
of TAF airfields last evening. Still watching the next line of
showers and storms across western MN, which should impact TAF
airfields overnight. Introduced lower conditions with
thunderstorms in two-hour TEMPO groups from 12.08Z to 12.10Z at
KRST and from 12.09Z to 12.11Z at KLSE. In addition to lower
ceilings/visibility, could also see strong northwest wind gusts in
excess of 30 kts at both TAF airfields. Expect a return to VFR
conditions by Wednesday morning with light southerly winds
eventually turning to the southwest-west later in the period.
&&
.HYDROLOGY...
Issued at 213 PM CDT Tue Jul 11 2017
Flash flood watch issued early today to address the potential for
heavy rain falling on areas that were primed by the heavy rain
Sunday night. Once the convective complex develops this evening,
it should transition into a heavy rain maker. The low level
moisture transport will remained focused on the front and into the
area for a good share of the night. There does not look to be much
of a decrease in the CAPE downstream of the area, which will help
maintain a good feed of elevated instability into the complex.
Precipitable waters look to be in the 1.75 to 2 inch range with
warm cloud depths of 4 to 4.5 km. This will make the storms
efficient rain producers and any storm will have the potential for
produce locally heavy rains. Focused the flash flood watch over
the areas that received 1 to 3 inches of rain Sunday night and can
take the least amount of additional rains. The runoff from the
heavy rains will likely result in the some rises on area rivers as
well.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 7 AM CDT this morning for WIZ033-034-041-
042-053>055-061.
Flash Flood Watch until 10 AM CDT this morning for WIZ043-044.
MN...Flash Flood Watch until 7 AM CDT this morning for MNZ096.
IA...Flash Flood Watch until 7 AM CDT this morning for IAZ010-011-029-
030.
&&
SHORT TERM...04
LONG TERM...04
AVIATION...Rogers
HYDROLOGY...04Hazardous weather outlook, Jul 11, 11:20 AM CST, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1220 PM CDT Tue Jul 11 2017
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032-
054-061-121100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Crawford-Grant-
1220 PM CDT Tue Jul 11 2017
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are possible this afternoon. Severe
weather is not expected.
Thunderstorms are likely across the area later this evening and
overnight. A few of these could be strong to severe. Heavy rain is
possible with any storm, which could result in localized flooding
and rises on rivers and streams. Hail and damaging winds are also
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms chances continue on Wednesday, mainly south and east
of La Crosse. A few of these could be strong with gusty winds and
small hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested tonight. Rainfall reports are
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ033-034-041>044-053-055-121100-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
1220 PM CDT Tue Jul 11 2017
This Hazardous Weather Outlook is for portions of central
Wisconsin...southwest Wisconsin and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are possible this afternoon. Severe
weather is not expected.
A flash flood watch is in effect for much of tonight.
Thunderstorms are likely across the area later this evening and
overnight. A few of these could be strong to severe. Heavy rain is
possible with any storm, which could result in flash flooding and
rises on rivers and streams. Hail and damaging winds are also
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms chances continue on Wednesday, mainly south and east
of La Crosse. A few of these could be strong with gusty winds and
small hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested tonight. Rainfall reports are
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
04/Boyne
In the hours before
Local storm report, Jul 11, 11:03 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1203 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL NORTH BUENA VISTA 42.68N 90.96W
07/12/2017 E1.00 INCH CLAYTON IA LAW ENFORCEMENT
&&
CJALocal storm report, Jul 11, 11:48 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1248 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM HEAVY RAIN 1 N ELKADER 42.87N 91.40W
07/12/2017 M3.36 INCH CLAYTON IA BROADCAST MEDIA
3.36 INCHES REPORTED AT THE ELKADER CENTRAL
COMMUNITY SCHOOLS.
&&
PRSpecial weather statement, Jul 11, 11:55 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1255 AM CDT Wed Jul 12 2017
IAZ011-030-MNZ096-WIZ053>055-061-120800-
Allamakee-Clayton-Houston-Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Elkader, Caledonia, Viroqua,
Prairie Du Chien, Richland Center, and Platteville
1255 AM CDT Wed Jul 12 2017
...Flash Flooding Occurring, More Heavy Rain To Fall...
Thunderstorms with heavy rain will continue across parts of
extreme northeast Iowa and southwest Wisconsin through 3 am.
An additional 1 to 2 inches are expected, with locally higher
amounts possible.
Flooding is ongoing across parts of the area, and additional
flash flooding could develop as the heavy rain continues. Mud
slides are likely in higher terrain, and road washouts are
possible.
If you live near a river or stream where heavy has fallen, waters
will rise quickly. Be ready to seek higher ground with little to
no notice.
Never drive through a flooded roadway.
Rieck
Local storm report, Jul 12, 12:04 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
104 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM HEAVY RAIN GUTTENBERG 42.79N 91.10W
07/12/2017 M5.48 INCH CLAYTON IA PUBLIC
RAINFALL THROUGH 1 AM. REPORT RELAYED VIA
BROADCAST MEDIA.
&&
PRLocal storm report, Jul 12, 12:07 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM HEAVY RAIN OSTERDOCK 42.74N 91.16W
07/12/2017 E8.20 INCH CLAYTON IA PUBLIC
REPORT RELAYED VIA BROADCAST MEDIA.
&&
PRLocal storm report, Jul 12, 1:38 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM HEAVY RAIN 4 W NORTH BUENA VISTA 42.69N 91.04W
07/12/2017 M8.25 INCH CLAYTON IA PUBLIC
RELAYED VIA LAW ENFORCEMENT.
&&
CJAEvent by event
2 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Flash Flood, Grant
- When
- July 12, 1:50 AM CST to 3:15 AM CST
- Where
- Grant County, 0.51 mi E of Cassville to Mc Cartney
- Cause
- Heavy Rain
- Property damage
- $35,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.720, -90.990
Runoff from heavy rains caused a rockslide to occur along County Road VV and a washout of another road near Cassville.
Thunderstorm Wind, Monroe
- When
- July 12, 4:37 AM CST
- Where
- Monroe County, 2.13 mi SSW of Tomah
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.950, -90.510
Trees were blown down near Tomah.
Flash Flood, Jackson
- When
- July 12, 5:00 AM CST to 7:00 AM CST
- Where
- Jackson County, 0.69 mi SW of Franklin to 1.24 mi WSW of Disco
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Newspaper
- Coordinates
- 44.212, -91.128
Runoff from locally heavy rains washed out a culvert on Franklin Road south of Taylor. Beaver Creek went out of its banks and covered Beck Road.
Flood, Vernon
- When
- July 12, 12:00 PM CST to July 13, 4:30 AM CST
- Where
- Vernon County, 1.19 mi NE of Coon Vly to 1.29 mi W of Coon Vly
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 43.711, -91.002
Runoff from locally heavy rains pushed Coon Creek out of its banks in and near Chaseburg. The flood waters caused county officials to close State Highway 162 near Chaseburg. The water also went into a park and over a walking path in Coon Valley.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 12 to 13, 20172 deaths · 1 event
- Flooding and Hail in Massachusetts, July 12, 2017$1.1 million · 1.25 in hail · 34 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 2017$125,000 · 61 kt wind · 5 events
- Flash Flood and Lightning Strike in Mississippi, July 12 to 15, 20171 injured · $33,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 12, 2017$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Flooding in Missouri, July 12 to 13, 201756 kt wind · 14 events
- Waterspouts in Gulf of Mexico, July 12 to 13, 201712 events
- Damaging Wind in New York, July 12, 2017$15,000 · 50 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 12, 20177 events
- Tornado and Hail in Wisconsin, July 12, 2017$5,000 · EF0 · 7 events
- Flash Flood and Damaging Winds in New York, July 12 to 13, 2017$1,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Connecticut, July 12, 2017$9,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708337, 708338, 713735, 713746.